December 22, 2008 / 5:38 PM / 11 years ago

Abnormal ECG seen in psoriatic arthritis patients

NEW YORK (Reuters Health) - The results of a new study suggest that patients with psoriatic arthritis, a form of rheumatoid arthritis accompanied by psoriasis, may have “subtle” cardiac conduction disturbances. Researchers point out, however, that it is not yet known if these irregularities lead to serious heart disease.

“In surveying the literature, scant data were found regarding cardiac arrhythmias in psoriatic arthritis patients,” researchers note in the Journal of Rheumatology. Cardiac arrhythmias are abnormal contractions of the heart that reduce its ability to efficiently pump blood. Symptoms may include shortness of breath, fainting or slow or rapid heart beat. Patients are at risk of stroke, congestive heart disease and sudden cardiac death.

Dr. Devy Zisman from Carmel Medical Center, Haifa, Israel, and colleagues compared the electrocardiogram (ECG) scans of 92 patients with psoriatic arthritis to those of 92 “controls,” individual matched for age and sex, who did not have psoriatic arthritis.

“The major finding of our study,” they report, “is a statistically significantly longer PR interval in the patients with psoriatic arthritis compared to individuals without psoriasis or arthritis.” The lengthening of the PR interval is a sign of abnormal heart rhythm.

Compared with the controls, the average PR interval was 8.3 milliseconds, 5.5 percent longer in the psoriatic arthritis patients.

“Although the clinical relevance of this finding is questionable since the absolute difference was small, the importance of the observation is the implication of atrioventricular node involvement in the psoriatic arthritis systemic disease,” Dr. Zisman and colleagues note.

The abnormal prolongation of the PR interval did not produce symptoms and no intervention was required. No statistical difference was apparent with respect to any other ventricular conduction disturbances studied.

There was also no apparent effect of methotrexate or nonsteroidal anti-inflammatory arthritis drug therapy on cardiac conduction. The effects of the newer biological treatments were not assessed in this study.

Based on their observations, Zisman and colleagues conclude that a large study with a long followup period is warranted to further investigate these conduction abnormalities and to see if they are related to cardiovascular disease.

SOURCE: Journal of Rheumatology, December 2008.

0 : 0
  • narrow-browser-and-phone
  • medium-browser-and-portrait-tablet
  • landscape-tablet
  • medium-wide-browser
  • wide-browser-and-larger
  • medium-browser-and-landscape-tablet
  • medium-wide-browser-and-larger
  • above-phone
  • portrait-tablet-and-above
  • above-portrait-tablet
  • landscape-tablet-and-above
  • landscape-tablet-and-medium-wide-browser
  • portrait-tablet-and-below
  • landscape-tablet-and-below